Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 2:30 PM CDT for Brewster County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2015, 2:30 PM CDT (19:30 UTC)
- Expired
- May 20, 2015, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 244 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689
WUUS54 KMAF 201930
SVRMAF
TXC043-202015-
/O.NEW.KMAF.SV.W.0129.150520T1930Z-150520T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED MAY 20 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 315 PM CDT
* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF
PERSIMMON GAP...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
BREWSTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2979 10291 2978 10317 2999 10315 3000 10297
TIME...MOT...LOC 1930Z 012DEG 6KT 2992 10305
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
018
WWUS54 KMAF 202005
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED MAY 20 2015
TXC043-202015-
/O.CON.KMAF.SV.W.0129.000000T0000Z-150520T2015Z/
BREWSTER TX-
305 PM CDT WED MAY 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BREWSTER COUNTY UNTIL 315 PM CDT...
AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF PERSIMMON GAP...AND MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL BREWSTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2994 10315 2994 10295 2979 10291 2978 10317
TIME...MOT...LOC 2006Z 012DEG 6KT 2986 10306
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:47 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 20, 11:47 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1147 AM CDT Wed May 20 2015 .DISCUSSION... See 18Z Aviation Discussion below. && .AVIATION... Latest sfc analysis shows the cold front just north of KMAF, w/rapidly deteriorating cigs behind. As PBL winds continue to veer behind the front, isentropic upglide will commence NE-SW, bringing in LIFR cigs to KMAF/KHOB...IFR to KCNM/KFST...and MVFR to KINK/KPEQ. Fog will be possible as well, but cigs appear to be the limiting factor attm. Forecast soundings improve little, if at all, by the end of the forecast period. && PREV DISCUSSION... /ISSUED 430 AM CDT Wed May 20 2015/ DISCUSSION... A cold front currently along a line from roughly Aspermont to Tatum to just south of Roswell will continue its southward push well ahead of schedule, moving through the area during the morning hours. Widespread cloudcover will fill in behind the front as it moves south, and looking upstream, a few showers and thunderstorms began to develop along and behind the front as it moved through Lubbock, which could continue into the northern Permian Basin and Western Low Rolling Plains this morning, though no severe weather is expected with these storms. Temperatures behind the front are quite cool for this time of year, with early morning temperatures across the northern Panhandle in the low to middle 40s. The cool air will continue filtering south behind the front today, thus have sided with cooler guidance across southeast New Mexico and the Permian Basin, with highs only expected to make it into the upper 60s and 70s, with around 80 degrees possible closer to the Pecos River. The front will slow its southward progression by this afternoon, with temperatures across the Lower Trans Pecos and points south still expected to climb well into the 80s, with some 90s possible along the Rio Grande. While forcing along the front itself will not be great, strong boundary later heating and steepening lapse rates are expected to be enough to generate convection once again this afternoon, mainly across the Lower Trans Pecos and far southern Permian Basin. The Storm Prediction Center has included the aforementioned area in a slight risk for severe thunderstorms, with the primary threats expected to be large hail and damaging winds. Thunderstorms are possible across much of the remainder of the area today as well, though initiation will be dependent on how long low clouds remain entrenched in the wake of this morning's cold front. Precipitation chances will increase tonight through Thursday night area-wide as disturbances embedded in the southwest flow aloft move over the region, interacting with the stalled frontal boundary and moist low levels, providing ample lift for showers and thunderstorms. All models generate copious amounts of QPF during the Thursday- Thursday night time frame, thus, locally heavy rainfall will be a concern, especially for those locations that remain saturated from previous rainfall events this week. Ample cloudcover as well as precipitation on Thursday will keep temperatures across southeast New Mexico and west Texas quite cool for this time of year, with highs generally in the 60s and 70s, around 20 degrees below normal for some locations. The forecast high for Midland on Thursday of 65 degrees, if verified, would be a new record low maximum temperature for May 21. The current record is 68 degrees, which occurred May 21, 1943. Temperatures will begin to rebound on Friday, and continue to climb through the weekend. The chances of showers and thunderstorms will also remain through the weekend, first as a potent shortwave ejects across the area on Friday ahead of the larger scale western CONUS trough, and then ahead of the trough which looks to finally begin to progress eastward on Saturday. The trough will develop a positive tilt as it lifts across the region on Sunday, with weak ridging developing in its wake for Monday and Tuesday. This would spell a break in precipitation early next week, with temperatures climbing back into the mid to upper 80s to lower 90s by Tuesday, much closer to normal for this time of year. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 20, 3:42 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 342 AM CDT WED MAY 20 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 342 AM CDT WED MAY 20 2015 /242 AM MDT WED MAY 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON OR EVENING... MAINLY ACROSS THE SOUTHERN PERMIAN BASIN OR LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN HAZARDS... BUT LOCALLY HEAVY RAIN WHICH COULD RESULT IN FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND... BUT ESPECIALLY THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING GENERALLY ALONG AND SOUTH OF A PECOS TO GARDEN CITY LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 20, 9:28 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 10 SW BAKERSFIELD 30.79N 102.42W
05/19/2015 PECOS TX NWS EMPLOYEE
TORNADO BRIEFLY TOUCHED DOWN
&&
AHASICLocal storm report, May 20, 9:30 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TORNADO 7 SE GIRVIN 31.00N 102.31W
05/19/2015 PECOS TX EMERGENCY MNGR
TORNADO REMAINED IN FIELDS AND PASTURES. NO DAMAGE
REPORTED.
&&
AMBER.HLUCHANLocal storm report, May 20, 10:24 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 E BAKERSFIELD 30.89N 102.27W
05/19/2015 E1.25 INCH PECOS TX TRAINED SPOTTER
NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL
&&
AHASICSpecial weather statement, May 20, 1:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 PM CDT WED MAY 20 2015 TXZ081-201900- BIG BEND AREA- 119 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 200 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 119 PM CDT...MOVING SOUTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3018 10288 2991 10280 2991 10315 3019 10316 TIME...MOT...LOC 1819Z 359DEG 6KT 3010 10303
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Tornado Warning | MAF | Terrell | 45 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| May 19, 8:26 PM CDT | Special Weather Statement | MAF | Pecos | 64 min |
| May 19, 9:27 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
| May 20, 1:19 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 20, 1:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 20, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 59 min |
| May 20, 3:21 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| May 20, 4:03 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 20, 4:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 20, 5:12 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| May 20, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 20, 5:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| May 20, 5:51 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 24 min |
| May 20, 6:14 PM CDT | Special Weather Statement | MAF | Presidio | 31 min |
| May 20, 6:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 20, 6:49 PM CDT | Special Weather Statement | MAF | Jeff Davis | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.